Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 191, NWS Midland/Odessa, TX

June 6, 2004Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 6, 2004, 8:01 PM CDT for Jeff Davis County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2004, 8:01 PM CDT (01:01 UTC)
Expired
Jun 6, 2004, 8:45 PM CDT
In force
44 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 221 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
3521 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

988 
WUUS54 KMAF 070101
SVRMAF
TXC243-070145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
801 PM CDT SUN JUN 6 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS

* UNTIL 845 PM CDT

* AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER    
  EXTREME SOUTHERN JEFF DAVIS COUNTY...OR 8 MILES SOUTHEAST OF       
  FORT DAVIS...MOVING SOUTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3063 10378 3054 10396 3043 10392 3043 10381
      3053 10367

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 1:43 PM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, Jun 6, 1:43 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
143 PM CDT SUN JUN 6 2004

.SHORT TERM...
MANY BOUNDARIES AND MCVS ABOUT AND HARD TO PIN CONVECTIVE CHANCES ON
ANY ONE FEATURE.  HOWEVER...BELIEVE BEST LIKELIHOOD FOR CONVECTIVE
INITIATION WILL BE OVER THE MOUNTAINS AND ALONG THE DRYLINE.  DEEP
LAYER SHEAR IS WEAKER THAN LAST NIGHT...CONSEQUENTLY THE SEVERE
THREAT DOESNT APPEAR TO BE AS HIGH...BUT THE POTENTIAL FOR SOME
STORMS TO PUSH CRITERIA CANNOT BE DISCOUNTED.  ADDITIONALLLY...THE
CHANCES FOR A NOCTURNAL MCS ARENT AS GREAT TONIGHT EITHER.  THE
PREVIOUS SET OF GRIDS HAS THIS REASONING IN PLACE AND ONLY MINOR
ADJUSTMENTS WERE MADE TO POPS...SKIES...AND WINDS.  QPF VALUES WILL
BE HIGHEST THIS EVENING INVOF THE DAVIS MOUNTAINS.  HAVE TRENDED MIN
TEMPS TONIGHT TOWARD A BLEND OF PERSISTENCE AND A CONSENSUS OF
GUIDANCE SOLUTIONS.

.LONG TERM...
THE LARGE SCALE PATTERN WILL CONTINUE TO BE DOMINATED BY A DIRTY
RIDGE OVER THE SOUTHERN ROCKIES THROUGH MONDAY. MEANWHILE A LONGWAVE
MID/UPPER TROUGH WILL BEGIN TO AMIPLIFY/DIG OVER THE WESTERN U.S.
AS SOUTHWESTERLY MID LEVEL FLOW SPREADS OVER THE ROCKIES BY LATE
MONDAY...LEE TROUGHING WILL INCREASE AND A DRYLINE WILL TIGHTEN
ALONG THE HIGHER TERRAIN AND ADJACENT PLAINS. ALTHOUGH INITIALLY
LIMITED...LOW LEVEL MOISTURE WILL INCREASE WITH SOUTHEAST UPSLOPE
FLOW AND SLOWLY DECREASING HEIGHTS. THEREFORE WILL GO WITH SLIGHT
CHANCE/CHANCE POPS ACROSS THE WESTERN CWFA IN PROXIMITY TO THE
BOUNDARY/TERRAIN LATE MONDAY. DEEP LAYER SHEAR APPEARS WEAK SO
PROSPECTS FOR ORGANIZED CONVECTION ARE SLIM. FORECAST SOUNDINGS
DEPICT AN INVERTED-V PBL SO ISOLATED SEVERE WIND GUSTS ARE POSSIBLE.

TEMPERATURES WILL REMAIN NEAR/SLIGHT ABOVE SEASONAL NORMS THROUGH
MID WEEK. THIS AS A DRYLINE WILL LIKELY SLOSH ACROSS THE AREA ON
TUESDAY. AS THE WESTERN U.S. LONGWAVE TROUGH AXIS APPROACHES THE
FOUR CORNERS REGION WEDNESDAY...HEIGHT FALLS ACROSS THE WEST MAY AID
IN MAINTAINING LOW LEVEL MOISTURE/DRYLINE ACROSS THE REGION...AND
WILL MENTION ISOLATED CONVECTION ACROSS MAINLY THE WESTERN CWFA IN
PROXIMITY TO MOUNTAINS AND WEAK FORCING.

A SHORTWAVE WILL EJECT OUT OF THE CENTRAL ROCKIES ACROSS THE
CENTRAL/NORTHERN PLAINS ON FRIDAY. AS THIS OCCURS MID LEVEL FLOW
WILL BECOME NEAR ZONAL OVER THE SOUTHERN ROCKIES...AND THE LEE
TROUGHING WILL LIKELY INCREASE AND SHIFT EAST INTO THE PLAINS. LOW
LEVEL WINDS WILL VEER OVER MOST OF THE REGION BY LATE IN THE WORK
WEEK. DOWNSLOPE WINDS WILL PROMOTE A DRYING/WARMING TREND INTO THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             67  96  70  92 /  20   0   0   0
CARLSBAD NM               67 100  67  96 /  30  20  20  10
DRYDEN TX                 71  94  73  93 /  20   0   0   0
FORT STOCKTON TX          71  98  72  94 /  30  10  10   0
GUADALUPE PASS TX         67  95  65  89 /  20  20  20  10
HOBBS NM                  69  98  66  93 /  20  10  10  10
MARFA TX                  58  92  61  89 /  30  30  30  10
MIDLAND INTL AIRPORT TX   69  97  70  92 /  20   0   0   0
ODESSA TX                 71  97  70  94 /  20   0   0   0
WINK TX                   73 102  70  97 /  30  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

70/10
Hazardous weather outlook, Jun 6, 2:38 PM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 PM CDT SUN JUN 6 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
238 PM CDT (138 PM MDT) SUN JUN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS MUCH OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO. A FEW STORMS MAY APPROACH
SEVERE LEVELS...AND WILL BE CAPABLE OF PRODUCING WIND GUSTS NEAR
60 MPH AND HAIL TO THE SIZE OF PENNIES.  THESE STORMS ARE EXPECTED
TO DIMINISH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:54 PM CDTSevere Thunderstorm WarningMAFBrewster51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.